A cerebellar demyelinating lesion following treatment of acne with isotretinoin


Yaman M., Albayram S., Altintas A., Yeni S. N. , Karaagac N., Islak C.

CLINICAL AND EXPERIMENTAL DERMATOLOGY, vol.33, no.2, pp.118-121, 2008 (Journal Indexed in SCI) identifier identifier identifier

  • Publication Type: Article / Article
  • Volume: 33 Issue: 2
  • Publication Date: 2008
  • Doi Number: 10.1111/j.1365-2230.2007.02429.x
  • Title of Journal : CLINICAL AND EXPERIMENTAL DERMATOLOGY
  • Page Numbers: pp.118-121

Abstract

We report the case of a demyelinating lesion located in the left cerebellar region that developed 3 months after the onset of oral isotretionin treatment. In April 2001, 1 year before admission, the patient underwent cranial magnetic resonance imaging (MRI) because of endocrinological problems. This was found to be completely normal. In January 2002, oral isotretinoin treatment was started to treat severe acne. Three months after the onset of therapy, the patient reported lack of appetite, faintness and tinnitus. Her second cranial MRI scan showed a cerebellar lesion, and oral isotretinoin treatment was stopped (April 2002). One month after the cessation of oral isotretinoin treatment, the lesion became less prominent on the MRI scan, and after 3 months, it had disappeared. Although it is difficult to determine the causal association between the demyelinating cerebellar lesion and isotretinoin treatment, we would like to alert physicians to this possibility, because of the common usage of this drug in daily practice.